Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 11, NWS Dodge City, KS

July 17, 1999Rush County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 17, 1999, 1:26 AM CDT for Rush County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1999, 1:26 AM CDT (06:26 UTC)
Expired
Jul 17, 1999, 4:25 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 170626
FFWDDC
KSC165-170925-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
126 AM CDT SAT JUL 17 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 425 AM CDT

* AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF NEARLY STATIONARY THUNDERSTORMS WITH VERY HEAVY RAIN
  OVER RUSH COUNTY.  RADAR ESTIMATED 4 TO 5 INCHES OF RAINFALL IN
  THE VICINITY OF LACROSSE WITH 3 TO 4 INCH AMOUNTS OVER THE CENTRAL
  AND NORTHERN PART OF THE COUNTY.

* LAW ENFORCEMENT OFFICIALS IN LACROSSE REPORT STREET FLOODING WITH
  WATER GETTING INTO SOME DOWNTOWN BUSINESSES.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

GERARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:43 PM CDT, 9 hours 43 minutes earlier.

Area forecast discussion, Jul 16, 3:43 PM CDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT FRI JUL 16 1999

MAIN FORECAST CHALLENGE THIS AFTERNOON WILL BE CHC OF PCPN AND HOW
QUICKLY COLD FRONT EXITS CWA.

LIGHT PCPN CONTINUING TO FALL ROUGHLY ALONG A LINE FROM A LBL TO DDC
TO GBD THIS AFTERNOON. THIS RELATED WELL WITH COLD FRONT LOCATION
AND BEST POOL OF MOISTURE AT 850 AND 700. UPPER AIR ANALYSIS ALSO
SUGGESTING SOME ISENTROPIC LIFT PRESENT IN THIS AREA AS WELL. RAIN
COOL AIR SHOULD AID ALLOWING SFC COLD FRONT TO MOVE A LITTLE FURTHER
SOUTH THAN ALL MODELS INDICATE AND WILL ALSO INHIBIT THE COLD FRONT
FROM MOVING BACK NORTH AS QUICKLY AS THE NGM/AVN SUGGEST.

TONIGHT EXPECT UPSLOPE FLOW TO KEEP CLOUDS AND LIGHT PCPN ACROSS THE
NORTHWESTERN QUARTER OF CWA. AN UPPER LEVEL DISTURBANCE...EVIDENT ON
W/V LOOP WILL CROSS THE AREA OVERNIGHT. INSTAB SUGGEST SOME ELEVATED
THUNDER WILL ALSO BE POSSIBLE. CAN NOT RULE OUT A BRIEF PERIOD OF
HEAVY RAIN HERE AS WELL AS S/W PASSES SO WILL MENTION HEAVY RAIN
POSSIBLE. ALTHOUGH FLASH FLOOD GUIDANCE IS LOW ACROSS TREGO AND
ELLIS COUNTY WILL HOLD OFF AT THIS TIME ON FFA. HEAVIEST PCPN WAS
MAINLY CONFINED TO A SMALL AREA OF THE COUNTY AND THIS AREA SHOULD
BE FAR ENOUGH NORTH TO MISS MOST/IF NOT ALL OF THE HEAVY RAIN. ALONG
AND SOUTH OF THE COLD FRONT WHERE THE BEST TROPICAL MOISTURE IS
LOCATED WILL GO CAT POPS. AGAIN HEAVY RAIN WILL BE POSSIBLE
OVERNIGHT...HOWEVER GUIDANCE IS HIGH ENOUGH WHERE FLOODING SHOULD
NOT BE A PROBLEM.

COLD FRONT WILL BECOME STATIONARY OVER SE SECTIONS OF CWA OVERNIGHT
AND THEN SHOULD BEGIN TO MOVE BACK NORTH BY THE AFTERNOON. UPSLOPE
FLOW WILL KEEP THE CLOUDS AND A CHANCE OF SHRA/TS THROUGH MOST OF
THE DAY...ESPECIALLY IN THE NORTH. AS A RESULT APPEARS FWC/FAN MAY
BE TO WARM AND WILL CUT BACK TEMPS AT CAT.

ON SATURDAY NIGHT AND SUNDAY WILL AGAIN HAVE UPPER RIDGE BUILDING
OVER WESTERN KANSAS AND LEE TROF DEVELOPING. SOUTHEAST FLOW AHEAD OF
LEE TROF SAT NIGHT SHOULD HELP BRING CLOUDS BACK INTO MOST OF THE
CWA. MAY EVEN HAVE FOG DEVELOPING BUT WILL LEAVE OUT OF FORECAST AT
THIS TIME. WILL KEEP A MENTION OF SHRA IN THE NORTHERN MOST COUNTIES
SATURDAY NIGHT DUE TO SFC BOUNDARY LOCATION. MORE SUN EXPECTED ON
SUNDAY AS 850 MB TEMPS START TO WARM. GIVEN EXPECTED RAIN AND SE
FLOW TEMPS SHOULD BE MAINLY BE AROUND 90.

EXTENDED DISCUSSION...

OVERALL...EXTENDED MODELS HAVE A GENERAL SOLUTION THROUGH THE PERIOD
FOR AT LEAST THE FIRST HALF OF THE PERIOD. AN MID LEVEL HIGH/RIDGE
WILL REMAIN OVER THE SUNFLOWER STATE WITH SFC/850 LOW/TROUGH IN THE
LEE OF THE ROCKIES.  THE BIG QUESTION IS IF THIS COMBO WILL GENERATE
AND PCPN.  RIGHT NOW...I/M LEADING TOWARD LOW TO NO CHANCES. MAINLY
DUE TO FCST 850 TEMPS IN THE LOW 30S C AND 700 TEMPS OF 15 TO 18 C
DURING THIS PERIOD HELPING TO GENERATE A GOOD CAP. ALSO...THE LOW
LEVEL FLOW LOOKS TO BE OUT OF NORTHERN MEXICO RATHER THAN THE
GULF...THUS GREATLY REDUCING THE AMOUNT OF LOW LEVEL MOISTURE TO THE
AREA. I AM THINKING THAT THE NIGHT TIME MAY BE MORE FAVORABLE FOR
PCPN DUE TO THE POSSIBLE FORMATION OF STORMS TO OUR NORTH WHERE IT
WILL BE SOMEWHAT MORE FAVORABLE FOR DEVELOPMENT AND THEN THE
SUBSEQUENT MOVEMENT OF THESE STORMS SOUTH INTO OUR AREA AROUND THE
ANTI-CYCLONIC FLOW ALOFT. BUT GIVEN THE UNCERTAINTY OF THIS
HAPPENING...AND ALSO THAT IF IT DID HAPPEN IT WOULD PROBABLY ONLY
AFFECT MY NORTHEAST COUNTIES...I/LL LEAVE THE FORECAST HIGH AND DRY
THROUGH TUESDAY.

AS THE END OF THE FORECAST PERIOD...THE CENTER OF THE MID LEVEL
HIGH/RIDGE RETROGRADES TOWARD THE FOUR CORNERS REGION HELPING TO
DEVELOP A NORTHWEST FLOW ALOFT. ALSO...AN 850 S/W IS PROGGED TO MOVE
ACROSS THE CENTRAL PORTION OF CONUS DURING THIS TIME. THESE
FEATURES...DESPITE STILL A RATHER IMPRESSIVE CAP...I THINK CALL FOR
A LEAST A SLIGHT CHANCE OF TSRA THURSDAY AND FRIDAY.

FOR TEMPS...WILL GO CLOSE TO RFM GUIDANCE THROUGH WEDNESDAY AND A
BIT COOLER THURSDAY AND FRIDAY GIVEN THE CHANCE OF THUNDERSTORMS
RESULTING IN MORNING COLD POOLS IN THE AREA TO BURN THROUGH.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 065/085 068/090 070 831
GCK 065/080 065/090 068 432
EHA 062/085 065/092 068 521
LBL 062/085 065/092 069 521
HYS 065/083 065/090 070 553
P28 068/089 068/092 071 731

.DDC...NONE.

RB/SLEIGHTER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:45 AM CDTFlash Flood WarningDDCRush3 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.